Diltiazem-associated photodistributed hyperpigmentation: a review of 4 cases

Arch Dermatol. 2001 Feb;137(2):179-82.

Abstract

Background: Diltiazem hydrochloride is a widely used calcium channel blocking agent. While a few cases of diltiazem-associated photosensitivity have been reported, no cases of photodistributed hyperpigmentation are known.

Observation: Four cases of photodistributed hyperpigmentation associated with the long-acting formulation of diltiazem hydrochloride (Cardizem CD) are presented. All patients were African American women, with a mean age of 62 years. The mean duration of diltiazem administration prior to the development of hyperpigmentation was 8 months. The hyperpigmentation was slate-gray and reticulated. Phototesting during diltiazem therapy revealed a decreased minimal erythema dose to UV-A in 1 patient. Histopathologic examination showed lichenoid dermatitis with prominent pigmentary incontinence. Electron microscopic examination of the tissue revealed multiple melanosome complexes. Discontinuation of diltiazem therapy resulted in the gradual resolution of the hyperpigmentation.

Conclusions: Long-term administration of diltiazem may be associated with characteristic reticulated, slate-gray hyperpigmentation on sun-exposed areas. Discontinuation of the therapy results in resolution of the eruption.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Blacks
  • Calcium Channel Blockers / adverse effects*
  • Diltiazem / adverse effects*
  • Drug Eruptions / etiology*
  • Drug Eruptions / pathology
  • Female
  • Humans
  • Hyperpigmentation / chemically induced*
  • Hyperpigmentation / pathology
  • Middle Aged
  • Photosensitivity Disorders / chemically induced*
  • Photosensitivity Disorders / pathology
  • Skin / pathology

Substances

  • Calcium Channel Blockers
  • Diltiazem